Alert archive / Kansas / Flood Watches in 2008
Flood Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this flood watch at Mar 2, 2008, 4:27 AM CST for 15 counties in Kansas. It took effect at Mar 2, 2008, 2:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2008, 4:27 AM CST (10:27 UTC)
- In effect from
- Mar 2, 2008, 2:00 PM CST
- Expired
- Mar 2, 2008, 10:58 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flood watch went out at Mar 2, 4:09 AM CST, 18 minutes earlier.
Area forecast discussion, Mar 2, 4:09 AM CST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 AM CST SUN MAR 2 2008 .DISCUSSION... COMPLICATED FORECAST TODAY AS UPPER LEVEL TROUGH IS FORECAST TO DEEPEN AS IT MOVES OUT OF THE ROCKIES. IN GENERAL THE MODELS HAVE CONTINUED WITH THE GRADUAL SLOWING TREND WITH THE SYSTEM AS IT COMES OUT OF THE ROCKIES A LITTLE DEEPER. FIRST CONCERN TODAY WILL BE GRADIENT WINDS AND POTENTIAL FOR SEVERE THUNDERSTORMS. AREA PROFILES ARE SHOWING 925 WINDS OF 60 TO 70 KTS OVER SOUTHERN KS AND NORTHERN OK. LOW CLOUDS DO NOT SEEM TO BE MATERIALIZING AS MODELS HAS INITIAL SHOWN. SO WITH A LITTLE MIXING...THINK WINDS SUSTAINED AT 30 MPH ARE LIKELY OVER EAST CENTRAL KS BY MID MORNING AND INTO THE AFTERNOON AHEAD OF THE COLD FRONT. THEREFORE WILL ISSUE A WIND ADVISORY. MODELS CONTINUE TO SHOW MLCAPE AROUND 1000 J/KG WITH ANY CIN QUICKLY ERODING AWAY AS THE LEAD SHORTWAVE MOVES OUT FROM THE SOUTHERN ROCKIES INTO NORTHERN OK BY 21Z. EXPECT THUNDERSTORMS TO FORM ALONG THE FRONT BY MID AFTERNOON. GIVEN THE INSTABILITY AND SOME DECENT SHEER...THINK HAIL AND THUNDERSTORM WIND GUSTS ARE POSSIBLE WITH THE STORMS. SEE SWODY1 FOR THE LATEST DETAILS. ADDITIONALLY HEAVY RAINFALL WILL BE A CONCERN. PWS ARE PROGGED TO BE AROUND 1.2 INCHES WHICH IS ALMOST 2 STANDARD DEVIATIONS ABOVE NORMAL. WITH THE 850 LOW LEVEL JET AIDING IN MOISTURE FLUX INTO THE FRONT AND FLASH FLOOD GUIDANCE AROUND AN INCH PER HOUR...DECIDED TO ISSUE A FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN HALF OF THE FORECAST AREA WHERE CONVECTION IS LIKELY TO FORM. THE NEXT CONCERN IS THE WINDS ON THE BACK SIDE OF THE FRONT WITH THE POTENTIAL FOR A COUPLE INCHES OF SNOW TONIGHT. GFS SHOWS A SFC WAVE MOVING NORTHEAST ACROSS MO TONIGHT WITH A TIGHT PRESSURE GRADIENT AS AN 850 JET OF 50 TO 60 KTS NOSES INTO NORTHERN KS. WINDS WILL LIKELY BE NEAR ADVISORY CRITERIA AGAIN. AS LOW LEVEL COLD AIR ADVECTION INCREASES THIS EVENING...PRECIP SHOULD CHANGE OVER TO SNOW. RATHER THAN TRYING TO BE PICKY WITH HEADLINES...OPTED TO GO WITH A WINTER WEATHER ADVISORY TO HIGHLIGHT BOTH THE WINDS AND SNOW. DEPENDING ON WHEN THE PRECIP CHANGES OVER TO SNOW...THERE COULD BE 1 TO 3 INCHES OF HEAVY WET SNOW. OTHER CHANGES TO THE HOLD ONTO POPS ACROSS FAR SOUTHEASTERN PARTS OF THE FORECAST AREA INTO MONDAY NIGHT AS THE MODELS BRING THE DEFORMATION ZONE AND CLOSED LOW UP THROUGH SOUTHERN MO. FOR NOW DO NOT EXPECT MUCH OF AN IMPACT ON OUR AREA. MODELS DO BRING SOME DECENT FORCING INTO EAST CENTRAL KS...BUT THEY ALSO DRY OUT THE MID LEVELS SO EXPECT BULK OF PRECIP TO REMAIN MAINLY SOUTHEAST. WITH SUCH A WARM START TO THE DAY TODAY...HAVE GONE ABOVE GUIDANCE FOR HIGHS TODAY WITH NEAR 60 AT CNK TO LOWER 70S SOUTHEAST OF THE TURNPIKE. ALSO CONTINUED WITH A NON-DIURNAL TEMP TREND FOR TODAY WITH CAA MOVING INTO NORTHERN KS THIS AFTERNOON. NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY NIGHT. && WOLTERS .AVIATION... TIGHT SURFACE PRESSURE GRADIENT WILL CONTINUE THROUGH MUCH OF THE DAY...WITH SOUTHERLY WINDS GUSTING OVER 30 KTS. SURFACE COLD FRONT WILL PASS THROUGH MHK ABOUT 20Z AND TOP AND FOE ABOUT 22 OR 23Z. FRONT COMBINED WITH INSTABILITY SHOULD PROVIDE A CHANCE FOR THUNDERSTORMS ALONG AND BEHIND THE FRONT...FROM LATE AFTERNOON THROUGH MID EVENING. RAIN SHOULD CHANGE TO SNOW BEFORE 06Z WITH CIGS AND VISIBILITIES LOWERING INTO THE IFR RANGE DURING THE EVENING...AND CONTINUING THROUGH 12Z. && GDP .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR KSZ024-KSZ026- KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. FLOOD WATCH FROM 2 PM SUNDAY TO MIDNIGHT TONIGHT FOR KSZ022- KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040- KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. WINTER WEATHER ADVISORY FROM 9 PM SUNDAY TO 6 AM MONDAY FOR KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037- KSZ038-KSZ039-KSZ040-KSZ054-KSZ055. WINTER WEATHER ADVISORY FROM 4 PM SUNDAY TO 3 AM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-KSZ034. &&
Hazardous weather outlook, Mar 1, 4:03 PM CST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CST SAT MAR 1 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-022215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 403 PM CST SAT MAR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY SPARKING THUNDERSTORMS DURING THE AFTERNOON. THE MOST LIKELY AREA FOR THESE THUNDERSTORMS TO OCCUR WILL BE ALONG AND EAST OF A LINE FROM COUNCIL GROVE TO HIAWATHA INTO THE EARLY EVENING HOURS. THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SOME SMALL HAIL. ELEVATED STREAM LEVELS OR EVEN SOME LOCALIZED FLOODING IS POSSIBLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS INTO THE EVENING HOURS. BEHIND THE FRONT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW SUNDAY EVENING AND INTO THE EARLY MORNING HOURS MONDAY. A BAND OF ONE TO TWO INCHES OF WET SNOW IS EXPECTED TO OCCUR FROM THE ABILENE AREA NORTHEAST ACROSS MANHATTAN AND HIAWATHA...WITH LIGHTER AMOUNTS GENERALLY UNDER AN INCH EXPECTED OVER THE NORTH CENTRAL AND EAST CENTRAL AREAS THROUGH SUNRISE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:19 AM CST | Wind Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 5 more | 11 hr |
| Mar 2, 4:39 AM CST | Winter Weather Advisory | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 14 more | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.